It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Depression Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-12-2000, 12:45 PM   #1
Newbie
 
Join Date: Dec 2000
Posts: 1
zelda HB User
MAOIs, insomnia, and fainting

hi. i'm curious to know if anyone has had problems with fainting or dizziness due to low blood pressure while taking an maoi drug.
also, what can be done about insomnia and restlessness as a result of maoi drugs? i've tried ambian and xanax for sleep, but they only work for five hours or so.

i recently switched to selegiline (eldapryl) because i was passing out too much on nardil and parnate.

suggestions and anecdotes are welcome! thank you very much.

 
Old 12-12-2000, 09:27 PM   #2
Inactive
 
Join Date: Nov 2000
Location: usa
Posts: 17
clouds HB User
Re: MAOIs, insomnia, and fainting

maoi are dangerous and if you eat certain foods with them they can kill or was it they cause stroke witch is bad too. i dont anyone that takes them and id stop and get prozac or buspar<p>[This message has been edited by clouds (edited 12-12-2000).]

 
Sponsors Lightbulb
   
Old 12-13-2000, 06:15 AM   #3
Junior Member
 
Join Date: Nov 2000
Location: Iowa
Posts: 10
kyle4267 HB User
Re: MAOIs, insomnia, and fainting

Zelda,
May I suggest Remeron. I talked to my doctor about depression and sleep and he suggested Remeron. So I tried it and it worked good for sleep. I took it before bed and was sleeping like a baby in no time and slept all night. The best part of it is you don't wake up feeling drugged. You wake up feeling refreshed. As far as the depression I didn't think it was working and had him switch me to Zoloft and bupar. Now I can't sleep hardly at all and I'm sorry I didn't stay on Remeron. People here tell me I was on to low of a dose and it wouldn't do me any good. I was only taking 15mg of Remeron a day. Another reason I quit remeron was the expense. It is up there on price and I couldn't afford it. But I can't afford not to sleep either. I'm going to see about getting back on it at a higher dose when I see him next week. I think it will work on the depression at a higher dose. Beleive me it worked excellent for sleep and I would give it a go if I were you. Take care and let us know how it turns out.
as ever
Kyle

 
Old 12-13-2000, 07:16 AM   #4
Senior Member
 
Join Date: Nov 2000
Location: Kansas
Posts: 160
Gail HB User
Re: MAOIs, insomnia, and fainting

I took Nardil for over a year and didn't have any of the side effects you are talking about. At the same time I was taking Trazadone to help me sleep. I was able to eat like I always did without any problems. My blood pressure was a little lower than usual but not TOO low.

However, I was very impulsive while on the Nardil. It was while taking it that I got angry one night and took what was left of my Trazadone. That put me in the state hospital for quite awhile. While there I also got angry and got attacked a couple of patients at times.

I am now on Effexor but would gladly go back to the Nardil if it wouldn't make me so impulsive. One psychologist friend told me that Nardil "takes the cap off" of ones emotions and lets them out. I don't know if that is a good thing.

Good luck with whatever way you decide to go.
Gail

 
Old 12-15-2000, 08:38 PM   #5
Newbie
 
Join Date: Dec 2000
Location: Winston-Salem, N.C., U.S.A.
Posts: 5
Piper HB User
Re: MAOIs, insomnia, and fainting

Hi,

Unfortunately I'm not writing because I have anecdotes or suggestions for you.

I'm writing because I'm curious about MAOI's.
I don't know much about them except that they are an older class of anti-depressant and that every single over the counter drug says not to take it while on MAOI's.

May I be personal and ask why you take that drug rather than a new class of anti-depressant like Paxil,Zoloft etc....?
I'm just really curious because, like I said, I've just always thought of it as one of those "mystery" drugs.

I hope the question wasn't too personal, and I promise I won't feel offended if you don't respond.

I do, however, hope you feel better soon.

Piper

 
Old 12-18-2000, 08:52 PM   #6
Newbie
 
Join Date: Dec 2000
Posts: 1
zelda HB User
Re: MAOIs, insomnia, and fainting

piper,

here's a response to your question about why MAOIs are a good option for me.

i'm taking an MAOI because nothing else has worked. over the last year or so, i've tried what seems like every psych drug and i'm just really resistant.

some researchers believe that MAOIs work better than any others, including newer SSRIs like prozac, but they are not often prescribed because of the restrictive diet and drug interactions.

it seems to me that it is really hard to tell if depression is biological or situational. perhaps my depression is situational and that's why no drug is working for me yet - i'm not sure.

however, i hope that these MAOIs work because if they don't i'm not sure where to go next. therapy is essential but so far is only getting me so far in solving this persistent problem.

thank you for your feel better wishes - i hope my reply shed some light on these "mystery" drugs. in a few weeks i should know if they work - i really hope they do.

-z

 
Old 01-02-2001, 02:57 PM   #7
 
Join Date: Jan 2001
Location: Houston, Texas, USA
Posts: 0
Julieanne HB User
Re: MAOIs, insomnia, and fainting

What I do want to know is if you take Nardil for a long time, like me, does it loose its effectiveness? Does anybody know how I can find out about long-term studies?

 
Old 01-05-2001, 01:05 AM   #8
Newbie
 
Join Date: Dec 2000
Location: Australia
Posts: 6
Shannan HB User
Re: MAOIs, insomnia, and fainting

HI.. I am also on Nardil..
I have been on radil for the past year.. I take it because I tries a newer anti-depressant and it put me in hospital.. These new drugs just aren't suited to everyone..something the pharmaceutical companies don't tell us..

Anyway, I had severe low blood pressure when I first started to increase my dosage of nardil.. almost fainted and has intense piercing ringing in the ears.. BUT this went away after a while.. I lowerede the dose and my blood pressure returned to normal.. later I was able to increase the dose and I didn't get the low blood pressure.. this was a transient side effect with me..

The nardil has worked wonders with me but only after adding Zyprexa..

Hope this helps..

ps. I have been pretty strict with my diet and ask the chemist whenever I want to take any other drug.. cough medicines are out as are many others,, but many are ok..

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Changing from SSRIs to MAOIs rydal Depression 3 04-04-2010 06:56 PM
can high or low blood pressure cause fainting? vickie45 High & Low Blood Pressure 5 07-18-2007 08:00 PM
too much thyroid medicine, fainting, high heart rate? seiker0808 Thyroid Disorders 13 07-17-2007 07:24 AM
Any luck with maois? boiler454 Depression 3 10-24-2006 05:20 PM
IBS & Fainting jadontusmommy Irritable Bowel Syndrome (IBS) 10 05-18-2005 09:59 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 05:24 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!